Georgia, 2016

Hail in Georgia, May 2, 2016

May 2, 2016 · NWS CAE · 1 event in 1 county or zone

Strong to severe thunderstorms developed ahead of an approaching|cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Strong to severe thunderstorms developed ahead of an approaching|cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 2, 8:18 PM EST, 22 minutes earlier.

Area forecast discussion, May 2, 8:18 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
918 PM EDT MON MAY 2 2016

.SYNOPSIS...
A MOIST SOUTHERLY FLOW WILL CONTINUE INTO THE FORECAST AREA
THROUGH TONIGHT AHEAD OF A SLOW MOVING COLD FRONT. THE FRONT WILL
BE IN THE FORECAST AREA TUESDAY AND TUESDAY NIGHT. DRYING WILL
OCCUR BEHIND THE FRONT WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MOST CONVECTION OVER OUR FORECAST AREA (FA) IN THE PROCESS OF
WEAKENING/DISSIPATING...EXCEPT FOR SOME ACTIVITY OVER THE CSRA
WHERE INSTABILITIES ARE HIGHER. FARTHER WEST...CONVECTION
DEVELOPING OVER CENT GA AHEAD OF AN UPPER DISTURBANCE...AND
ASSOCIATED BAND OF CONVECTIVE ACTIIVTY CURRENTLY TO OUR WEST
STRETCHING ACROSS N GA INTO ALA. ARRAY OF HIGH RESOLUTION MODELS
CONSISTENT WITH INDICATING THIS ACTIVITY MOVING EAST AND
TRAVERSING OUR FA TONIGHT MAINLY 04Z- 08Z. SO...HAVE TRENDED POPS
ACCORDINGLY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
DIGGING UPPER LEVEL TROUGH WILL STRETCH FROM THE GREAT LAKES TO
THE CENTRAL PLAINS. THIS FEATURE WILL DIG SOUTH AND EASTWARD AS
IT MOVES APPROACHES THE AREA BY WEDNESDAY. AT THE SURFACE...A COLD
FRONT WILL APPROACH FROM THE WEST ON TUESDAY. THE FRONT WILL
GRADUALLY PUSH ACROSS THE AREA TUESDAY NIGHT AND OFF THE COAST BY
WEDNESDAY. A REINFORCING COLD FRONT ASSOCIATED WITH STRONGER UPPER
LEVEL CLOSED LOW WILL PASS ACROSS THE AREA WEDNESDAY NIGHT. THE
BEST CHANCE OF SHOWERS/THUNDERSTORMS IN THE SHORT TERM PERIOD WILL
CONTINUE TO BE ALONG/AHEAD OF THE COLD FRONT TUESDAY THROUGH
TUESDAY NIGHT. CONVERGENCE ASSOCIATED WITH THE COLD FRONT IN THE
AREA PLUS THE DEEPENING UPPER TROUGH SUPPORTS SHOWERS AND
THUNDERSTORMS. HOWEVER...COVERAGE MAY BE LIMITED AS ALL OF THE
MODELS INDICATE THAT THE DEEPEST MOISTURE WILL BEGIN TO MOVE
NORTHEAST OF THE CWA EARLY TUESDAY. THE GUIDANCE CONSENSUS
SUPPORTS CHANCE POPS. COOLING ALOFT ASSOCIATED WITH THE DEEPENING
UPPER TROUGH MAY HELP CAUSE MODERATE INSTABILITY TUESDAY INTO
TUESDAY NIGHT. THIS WILL INCREASE THE CHANCES FOR THE POSSIBILITY
OF SOME HAIL WITH THE STRONGER STORMS. BOTH THE NAM/GFS SHOW
TOTALS VALUES IN THE MID/UPPER 40S/NEAR 50 TUESDAY. THE STRONGER
THUNDERSTORMS COULD PRODUCED DAMAGING WIND AND HAIL. BELIEVE THESE
STORMS WILL BE WIDELY SCATTERED BUT POTENTIAL EXIST. GUIDANCE POPS
HAVE BEEN RATHER CONSISTENT FOR CHANCE/HIGH CHANCE POPS ON TUESDAY
WITH LOWER POPS FOR TUESDAY NIGHT WITH A CONTINUAL DECLINE INTO
WEDNESDAY/WED NIGHT. TEMPERATURES ALSO HAVE BEEN CONSISTENT OVER
THE PAST SEVERAL MODEL RUNS AND HAVE STAYED WITH CONSENSUS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS/ECMWF ARE IN GENERAL AGREEMENT THAT AN UNUSUALLY STRONG
UPPER LEVEL CLOSED LOW WILL DIVE SOUTHEASTWARD OVER THE
CAROLINAS/VIRGINIA THURSDAY AND FRIDAY. THE CLOSED LOW WILL
CONTINUE TO MOVE EAST/NORTHEAST OFF THE MID-ATLANTIC COAST BY THE
WEEKEND. THIS WILL SUPPORT A CHANCE OF A SHOWER/ISOLATED
THUNDERSTORM ALONG THE NC/SC BORDER. MODELS DO DIFFER ON HOW FAR
SOUTHWARD CLOSED LOW WILL PROGRESS. VERY COLD AIR ALOFT WITH H5
TEMPERATURES RANGING FROM -20 C TO -25 C COULD HELP SUPPORT LOW-
TOPPED CONVECTION WITH GRAUPEL OR SMALL HAIL MAINLY THURSDAY. THIS
COULD BE A FACTOR FRIDAY...JUST DEPENDS ON SPEED AND POSITION OF
CLOSED LOW. THE GFS...ECMWF...AND EKD MOS INDICATE TEMPERATURES
MUCH BELOW NORMAL THURSDAY AND FRIDAY...AND MODERATION BEGINNING
SATURDAY THEN RISING TO AT/ABOVE NORMAL BY SUNDAY/MONDAY.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
MOST CONVECTION OVER OUR FORECAST AREA (FA) IN THE PROCESS OF
WEAKENING/DISSIPATING...EXCEPT FOR SOME ACTIVITY OVER THE CSRA
NEAR DNL/AGS WHERE INSTABILITIES ARE HIGHER. FARTHER
WEST...CONVECTION DEVELOPING OVER CENT GA AHEAD OF AN UPPER
DISTURBANCE...AND ASSOCIATED BAND OF CONVECTIVE ACTIIVTY CURRENTLY
TO OUR WEST STRETCHING ACROSS N GA INTO ALA. ARRAY OF HIGH
RESOLUTION MODELS CONSISTENT WITH INDICATING THIS ACTIVITY MOVING
EAST AND TRAVERSING OUR FA TONIGHT MAINLY 04Z- 08Z.

WILL CONCENTRATE ON THE NEAR TERM AND HANDLE CONVECTIVE ACTIVITY AS
APPROPRIATE BASED ON RADAR TRENDS AND CONFIDENCE LEVEL. MVFR TO
IFR CONDITIONS POSSIBLE AT TIMES WITH THE CONVECTIVE
ACTIVITY...AND THEN MORE WIDESPREAD LOWER CLOUDINESS WITH MVFR
CIGS POSSIBLE LATE TONIGHT INTO EARLY TUESDAY MORNING.

ADDITIONAL CONVECTION EXPECTED TUESDAY AFTN/EVE. WILL HANDLE WITH
VCTS FOR NOW.

EXTENDED AVIATION OUTLOOK...MVFR RESTRICTIONS IN LOW CLOUDINESS
POSSIBLE LATE TUE NT INTO EARLY WED MORNING. CHANCE OF
SHOWERS/ISOLATED THUNDERSTORMS THURSDAY. VFR EXPECTED FRI/SAT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, May 2, 1:48 AM EST, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
248 AM EDT MON MAY 2 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
248 AM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS TODAY AND TONIGHT COULD POSSIBLY CONTAIN DAMAGING
WIND AND HAIL. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS TUESDAY COULD POSSIBLY CONTAIN DAMAGING WIND AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 2, 4:08 PM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT MON MAY 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     LANCASTER               34.73N 80.78W
05/02/2016                   LANCASTER          SC   TRAINED SPOTTER

            MULTIPLE TREES DOWN IN LANCASTER. WOODLAND
            DRIVE AND OTHER LOCATIONS.

&&

DA
Special weather statement, May 2, 5:06 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT MON MAY 2 2016

SCZ035-022230-
BARNWELL-
606 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT BARNWELL COUNTY...

AT 605 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES EAST OF SAVANNAH
RIVER SITE...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BARNWELL...WILLISTON...BLACKVILLE...HILDA...SNELLING AND ELKO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3321 8163 3328 8165 3349 8138 3348 8130
      3344 8125 3344 8122 3338 8121 3326 8122
      3313 8139
TIME...MOT...LOC 2205Z 239DEG 10KT 3329 8154

CJR
Special weather statement, May 2, 6:17 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
717 PM EDT MON MAY 2 2016

SCZ016-022330-
CHESTERFIELD-
717 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHESTERFIELD
COUNTY...

AT 717 PM EDT...A STRONG THUNDERSTORM WAS NEAR CHAVISTOWN...OR NEAR
BENNETTSVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
CHESTERFIELD COUNTY.

LAT...LON 3461 7979 3461 7980 3453 7983 3453 7984
      3465 7990 3468 7986 3466 7983 3465 7980
      3462 7978
TIME...MOT...LOC 2317Z 245DEG 12KT 3462 7980

CJR
Local storm report, May 2, 6:21 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT MON MAY 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     8 NE ELGIN              34.75N 80.62W
05/02/2016                   LANCASTER          SC   PUBLIC

            2-3 TREES DOWN ON SMOKEY STARNES RD,
            REPORTED VIA SOCIAL MEDIA AND VERIFIED WITH
            PHOTO.

&&

DCM
Special weather statement, May 2, 7:38 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
838 PM EDT MON MAY 2 2016

GAZ063>065-077-SCZ018-025-030-030115-
MCDUFFIE-BURKE-RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-AIKEN-
838 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCDUFFIE...SOUTHERN
COLUMBIA...NORTHWESTERN BURKE...RICHMOND...SOUTHWESTERN EDGEFIELD...
SOUTHEASTERN MCCORMICK AND WEST CENTRAL AIKEN COUNTIES...

AT 838 PM EDT...A STRONG THUNDERSTORM WAS OVER FORT GORDON...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...GROVETOWN...EVANS...CLEARWATER...BELVEDERE...AUGUSTA...FORT
GORDON...MARTINEZ...HEPHZIBAH...HARLEM...GLOVERVILLE...BURNETTOWN...BLYTHE...
DEARING...KEYSVILLE AND MURPHYS ESTATES.

LAT...LON 3341 8240 3370 8198 3346 8177 3323 8222
      3324 8225 3327 8226 3327 8229 3330 8231
      3331 8234 3331 8239 3333 8243
TIME...MOT...LOC 0038Z 232DEG 23KT 3340 8214

CJR
Special weather statement, May 2, 8:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
915 PM EDT MON MAY 2 2016

GAZ064-065-SCZ018-025-030-030145-
RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-AIKEN-
915 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIA...
NORTHEASTERN RICHMOND...SOUTHERN EDGEFIELD...SOUTHEASTERN MCCORMICK
AND NORTHWESTERN AIKEN COUNTIES...

AT 915 PM EDT...A STRONG THUNDERSTORM WAS NEAR BELVEDERE...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...GROVETOWN...EVANS...CLEARWATER...BELVEDERE...
AUGUSTA...FORT GORDON...MARTINEZ...EDGEFIELD...GLOVERVILLE...BURNETTOWN...
TRENTON AND MURPHYS ESTATES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3337 8208 3350 8231 3384 8191 3362 8161
TIME...MOT...LOC 0115Z 224DEG 18KT 3357 8200

CJR

The radar

The Columbia radar (KCAE), 112 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbia

When
May 2, 8:40 PM EST
Where
Columbia County, 4.97 mi NNW of Grovetown
Measured
0.88 in hail
Reported by
Public
Coordinates
33.520, -82.220

Several reports of hail ranging from pea to nickel size hail in the Evans and Martinez areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631894.